Alert archive / California / Flash Flood Warnings in 2011
Flash Flood Warning 21, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Aug 27, 2011, 2:28 PM PDT for Riverside County, San Diego County, California. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2011, 2:28 PM PDT (21:28 UTC)
- Expired
- Aug 27, 2011, 4:00 PM PDT
- In force
- 92 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Riverside County, CA, San Diego County, CA
The radar
The San Diego radar (KNKX), 80 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.5 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -838 J/kg
- Mixed-layer LCL
- 2203 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
976
WGUS56 KSGX 272128
FFWSGX
CAC065-073-272300-
/O.NEW.KSGX.FF.W.0021.110827T2128Z-110827T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
228 PM PDT SAT AUG 27 2011
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA...
NORTH CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...
* UNTIL 400 PM PDT
* AT 218 PM PDT...DOPPLER RADAR INDICATED A VERY STRONG STORM OVER
THE MOUNTAINS OF NORTHERN SAN DIEGO COUNTY AND SOUTHERN RIVERSIDE
COUNTY. THIS STORM COMPLEX HAS A HISTORY OF PRODUCING VERY HEAVY
RAIN AND DANGEROUS CLOUD TO GROUND LIGHTNING. TRAINED WEATHER
SPOTTERS HAVE ALSO REPORTED NUMEROUS STREETS FLOODED IN THE WARNER
SPRINGS AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WARNER
SPRINGS...ANZA AND VALLE VISTA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO FLASH FLOODING...RAINFALL IS EXPECTED TO CAUSE DEBRIS
FLOWS IN RECENT BURN AREAS ACCORDING TO THRESHOLDS PROVIDED BY THE
USGS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3386 11691 3379 11648 3361 11641 3351 11641
3321 11640 3322 11678 3342 11690
$$
TS2 follow-up statements
942
WGUS76 KSGX 272215
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
315 PM PDT SAT AUG 27 2011
CAC065-073-272300-
/O.CON.KSGX.FF.W.0021.000000T0000Z-110827T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-RIVERSIDE CA-
315 PM PDT SAT AUG 27 2011
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM PDT FOR
CENTRAL RIVERSIDE AND NORTH CENTRAL SAN DIEGO COUNTIES...
AT 310 PM PDT...TRAINED WEATHER SPOTTERS WERE STILL REPORTING HEAVY
RAIN PRODUCING FLASH FLOODING OVER THE WARNED AREA. NUMEROUS STREETS
WERE FLOODED IN WARNER SPRINGS AND OTHERS WASHED OUT NEAR HWY 79 AND
CHIHUAHUA ROAD. DOPPLER RADAR INDICATES CONTINUING HEAVY RAIN FROM
THIS STORM.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ANZA AND
VALLE VISTA
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO FLASH FLOODING...HEAVY RAINFALL COULD ALSO CAUSE
DEBRIS FLOWS IN THE RECENT EAGLE FIRE BURN AREA ACCORDING TO
THRESHOLDS PROVIDED BY THE USGS.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3386 11691 3379 11648 3361 11641 3351 11641
3321 11640 3322 11678 3342 11690
$$
TS149
WGUS76 KSGX 272256
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
356 PM PDT SAT AUG 27 2011
CAC065-073-272303-
/O.EXP.KSGX.FF.W.0021.000000T0000Z-110827T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-RIVERSIDE CA-
356 PM PDT SAT AUG 27 2011
...THE FLASH FLOOD WARNING WILL EXPIRE AT 400 PM PDT FOR CENTRAL
RIVERSIDE AND NORTH CENTRAL SAN DIEGO COUNTIES...
DOPPLER RADAR INDICATES THIS STORM HAS WEAKENED SIGNIFICANTLY AND
WILL CONTINUE TO DISSIPATE. HOWEVER...WATER WILL CONTINUE TO RUNOFF
AND FLOODING OF ROADWAYS IS STILL POSSIBLE.
LAT...LON 3386 11691 3379 11648 3361 11641 3351 11641
3321 11640 3322 11678 3342 11690
$$
TSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 1:46 PM PDT, 42 minutes earlier.
Area forecast discussion, Aug 27, 1:46 PM PDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 245 AM PDT SAT AUG 27 2011 .SYNOPSIS... HOT CONDITIONS WILL PREVAIL ACROSS THE REGION THROUGH SUNDAY...WITH LINGERING MOISTURE TRIGGERING SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS DURING THE AFTERNOONS AND EVENINGS. A TROUGH OF LOW PRESSURE WILL DIG OVER THE WEST EARLY NEXT WEEK...WITH COOLER CONDITIONS PREVAILING AND A DEEPER MARINE LAYER DEVELOPING. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... WATER VAPOR IMAGERY CONTINUES TO SHOW A STRONG FOUR CORNERS RIDGE OF HIGH PRESSURE EXPANDING BACK ACROSS SOUTHERN CALIFORNIA THIS AFTERNOON. AS A RESULT...TEMPERATURES ARE RUNNING UP TO 5 DEGREES WARMER THAN THIS HOUR YESTERDAY...WITH THE EXCEPTION OF SOME OF THE COASTAL AREAS. NEEDLESS TO SAY...THESE SWELTERING TEMPERATURES AND SLIGHTLY HIGHER HUMIDITIES ARE NOT MAKING FOR A FUN AFTERNOON. HOWEVER...THESE HOT CONDITIONS ARE COMBINING WITH SOME SUBTROPICAL MOISTURE AND MID LEVEL INSTABILITY TO TRIGGER SCATTERED THUNDERSTORMS ALONG THE SPINE OF THE MOUNTAINS THIS AFTERNOON THAT ARE SPREADING UP INTO THE HIGH DESERT. SO FAR...THE PRIMARY CONCERNS WITH THESE THUNDERSTORMS ARE HEAVY RAIN...HAIL...AND THE POTENTIAL FOR FLASH FLOODING. ALTHOUGH THESE SYSTEM ARE MOVING NORTHWARD...NEWER STORMS ARE FORMING ON THE BACK EDGES...BRINGING ADDITIONAL HEAVY RAIN TO AREAS THAT HAVE ALREADY SEEN SOME. THEREFORE...HAVE ISSUED ONE FLASH FLOOD WARNING THIS AFTERNOON FOR THE BIG BEAR AREA. HOWEVER...WONDERING IF THE RADAR ESTIMATES ARE RUNNING A LITTLE HIGH...AS THE BIG BEAR OBSERVATION HAS BEEN SITTING UNDER THE MAJORITY OF THE STORMS UP THERE THIS AFTERNOON...AND THEY HAVE ONLY REPORTED 0.52 INCHES. A FEW OF THESE THUNDERSTORMS MAY ALSO BE SEVERE...CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL...AND VERY FREQUENT LIGHTNING. THESE THUNDERSTORMS WILL WEAKEN THOUGH AFTER SUNSET. EXPECT ONE MORE DAY OF HOT CONDITIONS PREVAILING. ALTHOUGH MODELS ARE SHOWING LESS PWS FOR TOMORROW THAN TODAY...IT STILL APPEARS THAT PW VALUES WILL BE GREATER THAN AN INCH...AND THERE SHOULD BE ENOUGH INSTABILITY TO TRIGGER AFTERNOON THUNDERSTORMS AGAIN TOMORROW OVER THE MOUNTAINS. THEREFORE...HAVE ADDED A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS FOR THE MOUNTAINS TOMORROW. OTHERWISE...THE OVERALL WEATHER PATTERN STARTS TO CHANGE EARLY THIS WEEK...AS ANOTHER TROUGH OF LOW PRESSURE DIGS OVER THE WEST COAST. THEREFORE...EXPECT COOLER AND DRIER CONDITIONS TO DEVELOP. THE MARINE LAYER WILL ALSO RETURN TO COASTAL AREAS...STILL SOMEWHAT PATCHY MONDAY MORNING...BUT DEEPENING AND BECOMING MORE WIDESPREAD THROUGH THE WEEK. HOWEVER...MODELS ARE INDICATING THAT HIGH PRESSURE MAY TRY TO BUILD BACK OVER THE REGION FOR NEXT WEEKEND. && .AVIATION... 272030Z...COAST/VALLEYS...GENERALLY VFR THROUGH SUNDAY WITH SCT-BKN CLOUDS AOA 12000 FEET. MOUNTAINS/DESERTS...SCATTERED THUNDERSTORMS WITH BASES 8000 FEET AND ISOLD TOPS TO 40000 FEET THROUGH 01Z. STRONG UPDRAFTS AND DOWNDRAFTS IN VICINITY OF STORMS. OTHERWISE SCATTERED CLOUDS 10000-20000 FEET THROUGH SUNDAY MORNING. FEWER THUNDERSTORMS SUNDAY AFTERNOON. && .SGX WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...PALMER AVIATION/MARINE...MM NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Aug 27, 3:00 AM PDT, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 300 AM PDT SAT AUG 27 2011 CAZ042-043-048-050-055>058-060>062-280100- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 300 AM PDT SAT AUG 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON THROUGH EARLY EVENING FOR THE MOUNTAINS...DESERTS...AND INLAND VALLEYS. THE FLASH FLOOD POTENTIAL INDEX IS MODERATE...THUNDERSTORMS ARE EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE. FOR INLAND AREAS...IT WILL BE HOT AND HUMID THIS AFTERNOON. AVOID STRENUOUS OUTDOOR ACTIVITY IF POSSIBLE. IF YOU HAVE TO BE OUTSIDE...DRINK PLENTY OF NON-ALCOHOLIC...NON-CAFFEINATED FLUIDS. WEAR LIGHTWEIGHT LOOSE-FITTING CLOTHING. WEAR A HAT TO SHIELD YOURSELF FROM THE SUN...AND USE SUN SCREEN TO REDUCE POSSIBLE SUNBURN. TAKE ADVANTAGE OF AIR CONDITIONING AND SHADE IF POSSIBLE. NEVER LEAVE CHILDREN OR PETS IN ENCLOSED VEHICLES...EVEN BRIEFLY. THIS WEATHER COULD BE DEADLY FOR UNPREPARED CAMPERS OR HIKERS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FOR SUNDAY...CONTINUED HOT AND HUMID FOR INLAND AREAS. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING. MARTIN
In the hours before
Special weather statement, Aug 27, 12:30 PM PDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 1230 PM PDT SAT AUG 27 2011 CAZ048-056-272030- RIVERSIDE COUNTY MOUNTAINS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS -THE INLAND EMPIRE- 1230 PM PDT SAT AUG 27 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RIVERSIDE COUNTY UNTIL 130 PM PDT... AT 1221 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES WEST OF ANZA...OR 19 MILES SOUTHEAST OF HEMET...MOVING NORTH AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. STRONG WINDS CAN CAUSE DAMAGE TO POWERLINES AND OBJECTS NOT SECURED. THIS STORM IS ALSO CAPABLE OF PRODUCING BRIEF HEAVY RAIN...AND SOME LOCALIZED FLOODING. AREAS AFFECTED BY THIS STORM INCLUDE...LAKE HEMET. LAT...LON 3371 11698 3375 11666 3345 11666 3343 11688 TIME...MOT...LOC 1929Z 166DEG 8KT 3354 11679 PALMER
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 12:30 PM PDT | Special Weather Statement | SGX | 60 min | |
| Aug 27, 12:49 PM PDT | Flash Flood Warning | SGX | San Bernardino | 86 min |
| Aug 27, 1:37 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 30 min |
| Aug 27, 2:24 PM PDT | Flash Flood Warning | SGX | San Bernardino | 2 hr |
Nearby
Flash Flood Warnings in California, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.